Friday, 15 November 2013

Africa's Neuropathy And HIV Scandal

Today's post from (see link below) is an article from a Zimbabwean site talking about the continuing damage being done by the persistent use of Stavudine (Zerit, Stavir) in African countries. Stavudine is an older HIV drug that very commonly causes neuropathy as a side effect. Because it's an older anti-retroviral, it's cheaper for countries to buy in but the nerve damage consequences can be horrific for people taking it, especially children. The responsibility lies with drug companies (who use hard-sell tactics to dump their supplies) and governments (who refuse to spend more money to buy newer treatments) but it's always the patients who suffer in the end.

Govt dishes out toxic ARVs
Maggie Mzumara 24 Oct 2013

GOVERNMENT is still administering a condemned anti-retroviral (ARV) drug to tens of thousands of people living with HIV, three years after the World Health Organisation (WHO) recommended it be taken off the treatment regimen because of its toxic effects.

The Financial Gazette can excusively reveal that this is being done because of government’s reluctance to put to waste stocks of the drug which the country had already acquired.
According to the Ministry of Health and Child Care, although there has been a plan in place to gradually phase out the use of the offending drug, Stavudine, at the last check, which was end of July, slightly less than 40 000 people were still taking it. Although this is certainly a reduction on the number of people who used to take it, it is 40 000 too many, analysts say.

While all drugs have some side effects, those of Stavudine, whose chemical name is d4T are serious which prompted the WHO to advise its replacement.
Toxic effects of Stavudine include peripheral neuropathy and lipodystrophy, among others.
Peripheral neuropathy is damage or disease involving nerves of the peripheral nervous system, which may affect sensation, movement, gland or organ function and other aspects of health, depending on the type of nerve affected.

Peripheral neuropathy may be chronic (a long-term condition where symptoms begin subtly and progress slowly) or acute (sudden onset, rapid progress and slow resolution).
Lipodystrophy manifests in uneven redistribution of fat in the body, with excess, or lack of fat in various regions of the body. These may include, but are not limited to, having sunken cheeks, prominent veins on the limbs, shrunken buttocks and/or “humps” on the back or back of the neck (also referred to as buffalo hump).

It is also associated with gaining fat deep within the abdomen, between the shoulder blades, or on the breasts. In some cases dT4 has also caused acute pancreatitis, which is the inflamation of the pancreas.
Some of the effects can begin with numbness and pins and needles in hands or feet, which can then get painful and eventually become severe.

In addition to causing harm to a person’s health, the effects of Stavudine have also been cited for resulting in disfiguring and stigmatisation of people as the sunken cheeks, bulging anatomy and other visible signs and symptoms may be unfairly used to distinguish and discriminate against those affected.

When government started the public ARV programme in 2004, Stavudine-based first line regimen was the backbone of treatment as substitutes were not available.
In the absence of alternatives, for more than five years that was the drug mainly administered to people on the government programme.

But with advances in science and medicine, alternatives appeared on the market and also new scientific evidence from surveillance of ARV toxicity revealed new findings, resulting in the WHO in its guidelines on HIV and AIDS treatment 2010 recommending that Stavudine be substituted with other drugs less toxic such as AZT or Tenofovir-based regimen.

Again this year, in its 2013 Consolidated Guidelines on ARV treatment, WHO specifically states that Stavudine is no longer recommended for initial therapy.
And the world health body is not alone in blacklisting the drug.

The United States Department of Health and Human Services no longer recommends Stavudine as a ‘preferred’ or ‘alternative’ component in initial treatment.
The European Medicines Agency recommends that it should only be used when there are “no appropriate alternatives” and only for “as short a time as possible”.

In Malawi, late last year women rights groups, activists and others took to the streets protesting the administering of Stavudine and calling for less toxic alternatives.
Although the Zimbabwean government took a decision to phase out the drug starting 2011, and to their credit they have taken many people off it, what is worrying is the numbers of people still on the drug and the reasons given for the same, three years down the line.

“Logic says that we couldn’t throw the drugs away. Did you want us to dump them?” asked HIV and Aids and Tuberculosis Unit national director in the Ministry of Health and Child Welfare, Owen Mugurungi.
“We had to find an acceptable way to utilize the drugs without causing further harm. We had already enough stocks for two years and we needed to use them and finish them.”
According to Mugurungi, the ministry’s plan is that by beginning of 2014 the drug will no longer be given out.

However, till then some people continue to use the toxic drug. Mugurungi said in phasing out the drug some priorities had to be considered.
“We first considered children; people with a combination of TB and HIV; those with side effects, among others,” he said.
While some people react to the drug, others do not, Mugurungi said.

However, what is baffling is whether or not, given the medical situation in the country where monitoring may not be as close as it should be; where resources, stigmatisation and other factors may stand in the way of people openly and freely presenting, and presenting regularly, their complaints and challenges, the ministry’s version of screening is foolproof.

Added to that is the issue of treatment literacy. Are people on ARVs as conversant as they should be with the treatment they receive? Do they have enough information?
There are informed decisions and then there are those decisions made with none or limited information — where is the majority of people in this?

According to Mugurungi some people prefer Stavudine over Tenofovir “because the former has a fewer drugs to take each day”, which points to possible lack of appreciation of the drugs and their effects, benefits and regimen.
“We cannot guarantee treatment literacy… but this was the best outcome. We could not take people off Stavudine all at once without an alternative for them,” said Rutendo Bonde, chairperson of the Zimbabwe Doctors for Human Rights.

“It would have caused a huge outcry if we had taken people off the drug drastically without guaranteeing them an alternative. Priority was given to those with obvious side effects. People on treatment are routinely asked if they are experiencing any problems.”

While those suffering side effects were given priority to be taken off the drug, a grey area arises in that research has documented that adverse effects from the drug can take up to three to four years to manifest. So while one may not exhibit side effects today, and continue to use the drug for two or three more years, who is to say what symptoms or damage they will or will not exhibit later on in life?

To go around that, Mugurungi said in addition to not issuing out the drug to any new registrants on the programme, the ministry also takes off the drug those who have been on it for three years.
Whether or not this can be efficiently managed given limited resources both on the part of the ministry and also on the part of people on treatment is neither here nor there.

In line with the WHO recommendations, Zimbabwe’s own guidelines call for greater and regular use of laboratory monitoring, including CD4 count and viral load testing (to determine the amount of HIV in the blood) in managing treatment, and urge replacement of the widely used first-line ARV, Stavudine, which is associated with serious side effects, with the less toxic but more expensive Tenofovir.

Evidence on the ground shows that the availability of CD4 count test services in the country is far from adequate, while the costs of the drugs themselves present their own bottlenecks.
According to Mugurungi, while Stavudine-based treatment regimen costs US$4,20, Tenofovir-based regimen goes for US$7,80.
The ministry spends about US$6,2 million on ARVs alone per month.

National HIV and Aids programmes have largely been funded by the Global Fund to Fight Aids, TB and Malaria, and the Expanded Support Programme, a basket fund supported by contributions from Canada, Britain, Ireland, Norway and Sweden.

However, of late, Mugurungi said the Aids levy was making up 30 percent of the purchases of all the ARVs in the country.
Following a recent awarding of funds by the Global Fund, which when it successfully all comes in its entirety in staggered batches will be US$500 million, Mugurungi said this would be enough to secure ARVs up to 2016 using the current numbers of people accessing treatment through the programme.

According to the ministry’s statistics, an estimated 1,3 million people are living with HIV in the country. Out of 725 000 needing treatment, 617 000 are on the government ART programme.
“For those on treatment, we are assured of supplies,” Mugurungi. However, he said, numbers of those on treatment will have to be upped following a new condition by the WHO’s 2013 Consolidated Guidelines on ARV treatment, which stipulates that where people living with HIV have in the past been put on ARVs at CD4 count of 350, now people will need to be at CD4 count of 500 to be put on the ART.

No comments:

Post a Comment

All comments welcome but advertising your own service or product will unfortunately result in your comment not being published.